Three patients who were treated with ketorolac tromethamine (Toradol), an injectable nonsteroidal anti-inflammatory drug for pain management, developed acute renal failure or hyperkalemia or both. These complications were reversible in two cases after discontinuing the drug. Clinical conditions preexisted in each patient that rendered them susceptible to the renal complications of nonsteroidal anti-inflammatory use. It is well known that caution should be observed while using nonsteroidal anti-inflammatory drugs in patients whose renal function may be preserved through prostaglandin-mediated vasodilatory effects. The same cautions apply to ketorolac. Since its major marketed use is as an analgesic and its potent effect on prostaglandin synthesis may not be well recognized, those cautions must be emphasized.
(Arch Intern Med. 1993;153:1000-1002)
Pearce CJ, Gonzalez FM, Wallin JD. Renal Failure and Hyperkalemia Associated With Ketorolac Tromethamine. Arch Intern Med. 1993;153(8):1000–1002. doi:10.1001/archinte.1993.00410080062009
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: